Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


drug holiday
Aug 5, 2012

Hello Dr. Young,

I'm seriously considering taking a drug holiday - I feel fatigued of my meds (Viramune+Truvada) and they make me sick. It is about time I take a break and isolate the cause of my misery - is it meds or something else? since we can't find a good cause while on meds. I have read about the risks of drug holidays and that this is no longer recommended. However, I decided to go on one. My question is how long is too long for a drug holiday and what exactly am I risking with this decision if I take a short drug holiday to see if my health problems are related to the drugs themselves?

Response from Dr. Young

Hello and thanks for posting.

Yes, we generally don't recommend treatment interruptions for a wide range of reasons, including the risk of drug resistance and loss of hard-earned CD4 cells.

Having said that, if you're feeling sick from your medicines, the first thing to do is to communicate your feelings and symptoms to your health care provider- it could be that you are having significant toxicity or intolerance, and those events need to be recorded in your medical record, in order to best inform future decision making- even if you stop your meds.

Also, know that there are a wide range of other treatment options- it would be valuable to explore if any of these might offer a remedy to your symptoms.

No matter what, be sure to let your care provider know about your interruption- it helps with management decisions and should allow for appropriate lab and clinical monitoring. Indeed, this is a time when monitoring is even more important than when you were on your previous stable regimen. A monitored interruption allows you and your doctors to understand if the symtoms that you are experiencing are related to HIV medications or some other factor. Also, be mindful that we'd expect your viral load to return and your CD4 count to decline over the next months to come- you wouldn't want the CD4 to decline to dangerous levels without some sort of intervention.

I hope that helps, BY



Previous
i'm having homosex with my friend for about 4 years i use to fuck him in anal is it causes hiv
Next
Complera with little food intake

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement